Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 1, NWS Wichita, KS

April 6, 201712 counties in Kansas

NWS Wichita, KS issued this frost advisory at Apr 6, 2017, 4:38 AM CDT for 12 counties in Kansas. It took effect at Apr 7, 2017, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 4:38 AM CDT (09:38 UTC)
In effect from
Apr 7, 2017, 1:00 AM CDT
Expired
Apr 7, 2017, 8:52 AM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 124 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS73 KICT 060938
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
438 AM CDT Thu Apr 6 2017


KSZ052-053-069>072-094>096-098>100-062345-
/O.NEW.KICT.FR.Y.0001.170407T0600Z-170407T1400Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard,
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
Cedar Vale, Coffeyville, Independence, and Parsons
438 AM CDT Thu Apr 6 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

The National Weather Service In Wichita has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM CDT Friday.

* Temperatures...low temperatures early Friday morning will fall 
to between 33 and 36 degrees over parts of eastern Kansas, 
likely resulting in frost. 

* Impacts...Sensitive vegetation may be damaged in areas where
  heavy frost develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$

Lawson
2 follow-up statements
120 
WWUS73 KICT 062007
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
307 PM CDT Thu Apr 6 2017

...Frost Tonight Eastern Kansas...

KSZ052-053-069>072-094>096-098>100-071015-
/O.CON.KICT.FR.Y.0001.170407T0600Z-170407T1400Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard,
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
Cedar Vale, Coffeyville, Independence, and Parsons
307 PM CDT Thu Apr 6 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* Temperatures...will fall into the 33 to 38 degree range,
  supporting patchy to areas of frost across eastern Kansas.
  Widespread freezing temperatures below 32 degrees are not
  expected.

* Timing...1 AM through 9 AM.

* Impacts...Sensitive vegetation may be damaged in areas where 
  heavy frost develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
973 
WWUS73 KICT 071352
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
852 AM CDT Fri Apr 7 2017

KSZ052-053-069>072-094>096-098>100-071500-
/O.CAN.KICT.FR.Y.0001.000000T0000Z-170407T1400Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Howard,
Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, 
Cedar Vale, Coffeyville, Independence, and Parsons
852 AM CDT Fri Apr 7 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Frost
Advisory.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Apr 6, 3:16 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 6, 3:16 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
316 AM CDT Thu Apr 6 2017

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT Thu Apr 6 2017

The strong upper wave that brought our rain the last couple of
days is now lifting into the western Great Lakes region with
strong nw flow over the Plains. At the surface, a weak high
pressure ridge extends through the Plains.

Surface high pressure will remain over the Plains today providing
light winds and near normal temps. Will run with a frost advisory
for tonight for areas generally along and southeast of the KS
Turnpike with lows in the 36-33 degree range. Upper ridging will
slide from the Rockies into the Plains for Fri into Sat. This will
push the surface high east and allow lee troughing to strengthen.
This will promote a warming trend and also crank up south winds
for both days. Widespread upper 70 to low 80 degree highs will be
in place by Sat.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT Thu Apr 6 2017

Still good model agreement in swinging a shortwave across the
central Rockies and out into the central Plains for Sun into Sun
evening. A loose dryline still looks to setup east of I-135 Sun
afternoon with a Pacific cold front eventually converging with the
dryline during the evening hours and pushing east. Airmass looks
capped through most of the afternoon with mid levels starting to
cool as evening approaches. Deep shear profiles look very
favorable for organized convection with around 80kts of 0-8km
shear nosing into se KS. While low level moisture and associated
instability will not be that great, low 60 dewpoints will be high
enough with that shear to give a few supercells. Will introduce
category 3's for this time period in the HWO.

Brief upper ridging will quickly follow behind this wave allowing
for near/below normal temps for Mon into Tue. The GFS is more
agressive in tracking another shortwave across the central Plains
for Wed-Wed night but the ECMWF is much weaker with this feature.
Will keep some rain chances in Wed with low confidence in how this
plays out. For the end of next week we look to get into a warming
trend as upper ridging sets up over the Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM CDT Wed Apr 5 2017

Light winds will prevail through the 24-hr period with only some
passing mid and high level cloudiness.

&&

.FIRE WEATHER...
Issued at 315 AM CDT Thu Apr 6 2017

Outside of some pockets of very high grassland fire danger over
the next few days, the fire danger threat will remain on the low
side.

Light winds and seasonal temps will keep the grassland fire danger
on the low side today. In addition, ground are still very
saturated from rain over the last several days. South winds will
ramp up for both Fri and Sat with sustained speeds likely in the
20-25 mph range with higher gusts. This will elevate the fire
danger into the very high category for central KS Fri afternoon.
Recent green-up will keep the fire danger threat from being
elevated outside of Fri afternoon, even with gusty south winds
both Fri and Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  37  66  51 /   0   0   0   0
Hutchinson      64  37  67  50 /   0   0   0   0
Newton          63  36  65  50 /   0   0   0   0
ElDorado        63  35  66  52 /   0   0   0   0
Winfield-KWLD   65  37  67  52 /   0   0   0   0
Russell         64  37  69  49 /   0   0   0   0
Great Bend      63  37  69  49 /   0   0   0   0
Salina          64  35  67  50 /   0   0   0   0
McPherson       64  36  66  50 /   0   0   0   0
Coffeyville     64  34  66  51 /   0   0   0   0
Chanute         62  34  64  50 /   0   0   0   0
Iola            62  33  64  50 /   0   0   0   0
Parsons-KPPF    63  34  65  51 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 2 AM to 9 AM CDT Friday for KSZ052-053-
069>072-094>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
FIRE WEATHER...RBL
Hazardous weather outlook, Apr 5, 8:30 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
830 PM CDT Wed Apr 5 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
830 PM CDT Wed Apr 5 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding will affect a handful of area rivers and streams
tonight, along with other flood prone areas. See the latest flood
warnings for additional details.

Patchy frost is possible late tonight generally along and west of
Interstate 135, as temperatures fall into the 30s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Patchy frost is possible early Thursday morning generally along and
west of Interstate 135.

Minor flooding will affect a handful of area rivers into the
weekend. See the latest flood warnings for additional details.

A very high grassland fire danger will return for portions of the
area on Friday afternoon and again on Sunday afternoon, due to
rising temperatures and breezy southerly winds.

Thunderstorms return to the forecast Sunday afternoon and night,
especially over eastern Kansas. Strong to perhaps severe storms
appear possible, although forecast uncertainty still exists. Please
stay tuned for later outlooks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.